“This is the first large epidemiologic study. It confirms a previous data mining study and the conclusions of the FDA based on adverse event reporting,” says the study’s lead author, Dr. Mahyar Etminan, PharmD, from the University of British Columbia, Canada.
Symptoms of PN include sensations of tingling, buzzing, electrical zaps, or burning in the arms and legs or the head area. It can also include pain in the mouth, lips, teeth, facial pain, muscle twitching or hyper-sensitivity to touch, as well as many other uncomfortable and painful sensations.
According to the study, to be published in the September 15, 2014 edition of the American Academy of Neurology (Neurology 2014; 83:1-3), the risk of PN is significantly elevated with the use of oral fluoroquinolones.
Researchers looked at a large cohort of men in the US and controlled for confounding factors such as diabetes in order to determine whether the use of this particular class of antibiotic does link to nerve damage in otherwise healthy males.
“What we can say is that it doubles the risk. Generally speaking, this is still a rare event, but in terms of the relative risk, it doubles the risk between users and non-users,” says Dr. Etminan.
The difference in risk among three mostly commonly used fluoroquinolones, Cipro (ciprofloxacin), Levaquin (levofloxacin), and Avelox (moxifloxacin), was not significant.
Fluoroquinolones are a synthetic class of antibacterial drugs - they were first discovered in the early 1960s and first used for the treatment of urinary tract infections. They essentially work to prevent bacterial DNA from reproducing.
“Different antibiotics work in different ways,” says Dr. Etminan. “This specific type goes into the cell and changes the DNA of the bacteria. We think that although it is designed to work on bacteria, we think it is possible that human DNA is also changed. That may be how we are getting reports of all these side effects, from tendon rupture to kidney failure and liver damage to peripheral nerve damage.”
In September 2013, faced with an increasing number of case reports and reports sent to the FDA through its Adverse Event Reporting System, the FDA issued a communiqué requiring a label change for all oral fluoroquinolones that addressed the risk of PN.
In 2008, the FDA ordered some FQs to carry a “black box label” warning of an increased risk of tendonitis.
The condition does not necessarily go away after the use of the antibiotics is discontinued. In other words, the condition may be permanent. PN can be extremely serious and even debilitating.
READ MORE FLUOROQINOLONE ANTIBIOTICS LEGAL NEWS
Authors of this latest study wrote in their conclusions that “Current users, especially new users of FQs, are at a higher risk of developing PN (peripheral neuropathy). Despite the increase in the use of FQs, clinicians should weigh the benefits against the risk of adverse events when prescribing these drugs to their patients.”
The FQs are a particularly potent class of antibiotics and able to counter a wide variety of bacterial infections. Dr. Etminan points out that it may be more appropriate to use other types of antibiotics in some cases and eliminate the possibility of an adverse PN-type event from occurring.
The authors of this work received no corporate or special interest funding for this study.